Nevada, 2023

Damaging Wind in Nevada, May 23, 2023

May 23, 2023 · NWS LKN · 1 event in 1 county or zone

Thunderstorms produced gusty outflow winds across SW Elko County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms produced gusty outflow winds across SW Elko County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 23, 1:48 AM PST, 11 hours 38 minutes earlier.

Area forecast discussion, May 23, 1:48 AM PST, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 AM PDT Tue May 23 2023

.SYNOPSIS...Very active weather with the potential for localized
flooding is expected across central and northeastern Nevada will
continue into Wednesday. Some storms may produce gusty winds,
small hail and localized flooding. Daily showers and
thunderstorms could redevelop each afternoon for the latter half
of the week. The added rainfall could further impact creeks,
streams and rivers in the coming days.

&&

.SHORT TERM...Today through Wednesday night.

A decelerating mid-level trough across the Pacific Northwest
along with ample atmospheric moisture will bring increasing
showers and thunderstorm coverage to much of central and
northeastern Nevada late this morning into the afternoon. CAPE
values above 1500 j/kg are expected in some locations although
shear is a bit lackluster for sustained severe weather.
Nonetheless, some small hail, gusty winds and brief heavy rainfall
is expected with the stronger storms. The focus for convection
continues to be in a corridor from central Nevada to northeastern
Nevada. Copious rainfall amounts for high desert standards are
expected not only today but Wednesday as well over generally the
same areas. A large swath of greater than 50% chance of exceeding
0.10" from NBM model guidance is found over central Nevada into
Elko county for today. The Ruby mountains have a very good chance
(70%) of receiving a quarter inch or greater which could
exacerbate snowmelt and subsequent flows into Lamoille Creek. The
slow movement of the low once it gets into Oregon through today
will keep showers and thunderstorms in the state Wednesday
although overall intensity will be lower.

Winds will be gusty ahead of the main line of showers and
thunderstorms across central Nevada but advisory level winds are
not expected. Temperatures will be cooler overall with cloud cover
and precipitation with highs today and Wednesday generally in the
70s. Lows tonight and Wednesday night will be in the upper 40s to
lower 50s.

.LONG TERM...Thursday through next Tuesday

There is high confidence that a trough to a closed low will
remain over western CONUS through the rest of the week and into
next week. This will continue the stretch of active stormy weather
that the silver state is seeing into the foreseeable future.

This will take the form of diurnally driven rain showers and
thunderstorms forming late morning each day before dissipating by
the later evening to early overnight hours. Overall moisture
amounts suggest that these storms wont produce heavy precipitation
on average but a few stronger storms can lead to localized heavy
down pours. These stronger cells can also support small hail and
produce strong and erratic outflow winds. While the precipitation
by itself will likely not be significant it can add to still
swollen streams or already flooded areas exacerbating those
conditions. Temperatures will remain somewhat stable showing a
slight warming trend so expect the highs to be in the 70s to 80s
each day.

&&

.AVIATION...Widespread showers and thunderstorms begin
late this morning. All terminals have some form of VCSH,
VCTS, or -SHRA in the TAF. Main concern will be for TS
moving on terminal with best chance of this occurring at
KBAM, KEKO, and KELY. Heavy rain may reduce VIS along with gusty
and erratic winds expected. Small hail will also be possible. VIS
reduction may produce brief MVFR or even IFR conditions with any
TS on terminal. TS and -SHRA induced IMC can also cause mountain
obscurations throughout the region.

KTPH remains AMD NOT SKED.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. Showers and thunderstorms, some with heavy rain, will
move through the area this afternoon. Probabilities initially
remain low that any given thunderstorm will cause increased
hydrologic impacts. However, slow-moving and training showers and
thunderstorms impacting quicker responding feeder streams may
produce increased flooding concerns, especially Tuesday when
activity looks to be greatest. Given the potential Tuesday, an
EFS/Hydrologic Outlook has been issued for the northeastern and
eastern portions of Elko County. Overall flows should at least
moderate, but slower responding larger streams and rivers will
continue to run high thru mid week. The Humboldt is forecast to
continue to gradually rise into the middle of the week.

A Flood Warning is in effect for the Humboldt River at Comus and
remains in minor flood stage.

A Flood Warning is in effect for the Humboldt River at Battle
Mountain and remains in minor flood stage.

A Flood Warning is in effect for the Marys River at Deeth and
remains in minor flood stage.

Flood Advisories for...
   * Bruneau River at Rowland
   * Salmon Falls Creek near San Jacinto
   * Lamoille Creek near Lamoille
   * Humboldt River at Palisade
   * Humboldt River at Carlin

&&

.LKN Watches/Warnings/Advisories...
None.

&&

93/99/92

In the hours before

Special weather statement, May 23, 11:24 AM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
1224 PM PDT Tue May 23 2023

NVZ035-037-232000-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
1224 PM PDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern White
Pine and east central Eureka Counties through 100 PM PDT...

At 1224 PM PDT, Doppler radar was tracking a strong thunderstorm over
Diamond Valley, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Diamond Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3959 11610 3968 11624 3993 11605 3970 11576
TIME...MOT...LOC 1924Z 231DEG 12KT 3968 11608

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DP
Special weather statement, May 23, 12:17 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Elko NV
117 PM PDT Tue May 23 2023

NVZ035-037-232045-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
117 PM PDT Tue May 23 2023

...A strong thunderstorm will impact portions of western White Pine
and southeastern Eureka Counties through 145 PM PDT...

At 117 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eureka, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Pinto Summit and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3938 11596 3947 11611 3977 11597 3954 11563
TIME...MOT...LOC 2017Z 219DEG 14KT 3950 11598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DP
Special weather statement, May 23, 12:26 PM PST, 1 hour before
Special Weather Statement
National Weather Service Elko NV
126 PM PDT Tue May 23 2023

NVZ031-232100-
Northern Elko County NV-
126 PM PDT Tue May 23 2023

...A pair of strong thunderstorms will impact portions of east
central Elko County through 200 PM PDT...

At 124 PM PDT, Doppler radar was tracking a pair of strong
thunderstorms 9 miles northwest of Montello, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of east central
Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 11430 4132 11449 4170 11439 4155 11403
      4140 11404
TIME...MOT...LOC 2024Z 217DEG 20KT 4136 11433

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SS
Special weather statement, May 23, 1:04 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
204 PM PDT Tue May 23 2023

NVZ041-232145-
Northeastern Nye County NV-
204 PM PDT Tue May 23 2023

...A strong thunderstorm will impact portions of east central Nye
County through 245 PM PDT...

At 204 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Blue Eagle Ranch, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Eagle Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 11574 3852 11589 3879 11568 3857 11536
TIME...MOT...LOC 2104Z 223DEG 18KT 3852 11572

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SS

The radar

The Elko radar (KLRX), 87 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
May 23, 1:26 PM PST to 2:26 PM PST
Where
Elko County, 9.36 mi WNW of Jiggs
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
40.470, -115.840

Station (CRCN2) Crane Springs Raws, Elevation 6414 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098246.